Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 34, NWS Houston/Galveston, TX

May 8, 2019Brazos County, Grimes County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 8, 2019, 2:26 PM CDT for Brazos County, Grimes County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2019, 2:26 PM CDT (19:26 UTC)
Expired
May 8, 2019, 3:00 PM CDT
In force
34 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Brazos County, TX, Grimes County, TX

The radar

The Ft Hood radar (KGRK), 105 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 12:58 PM CDTSevere Thunderstorm WatchSPC5 hr
May 8, 2:16 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 734 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-555 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
734 m²/s²
0-3 km storm-relative helicity
882 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

799 
WFUS54 KHGX 081926
TORHGX
TXC041-185-082000-
/O.NEW.KHGX.TO.W.0034.190508T1926Z-190508T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
226 PM CDT Wed May 8 2019

The National Weather Service in League City has issued a

* Tornado Warning for...
  West central Grimes County in southeastern Texas...
  Central Brazos County in southeastern Texas...

* Until 300 PM CDT.

* At 225 PM CDT, a confirmed tornado was located near 
  Easterwood airport, moving east at 30 mph.

  HAZARD...Damaging tornado.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Grimes and central Brazos Counties, including the
  following locations... Wellborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3056 9641 3062 9641 3068 9611 3049 9610
      3054 9634
TIME...MOT...LOC 1925Z 271DEG 27KT 3057 9630 

TORNADO...OBSERVED
HAIL...<.75IN

$$
2 follow-up statements
450 
WWUS54 KHGX 081943
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
243 PM CDT Wed May 8 2019

TXC041-185-082000-
/O.CON.KHGX.TO.W.0034.000000T0000Z-190508T2000Z/
Grimes TX-Brazos TX-
243 PM CDT Wed May 8 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR WEST
CENTRAL GRIMES AND EAST CENTRAL BRAZOS COUNTIES...
    
At 242 PM CDT, a confirmed tornado was located 7 miles northeast of
Millican, or 10 miles east of College Station, moving east at 30 mph.

HAZARD...Damaging tornado.

SOURCE...Law enforcement confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Eastern College Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3068 9611 3049 9610 3053 9629 3064 9629
TIME...MOT...LOC 1942Z 271DEG 27KT 3057 9614 

TORNADO...OBSERVED
HAIL...<.75IN

$$
171 
WWUS54 KHGX 081959
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
259 PM CDT Wed May 8 2019

TXC041-185-082009-
/O.EXP.KHGX.TO.W.0034.000000T0000Z-190508T2000Z/
Grimes TX-Brazos TX-
259 PM CDT Wed May 8 2019

...THE TORNADO WARNING FOR WEST CENTRAL GRIMES AND EAST CENTRAL
BRAZOS COUNTIES WILL EXPIRE AT 300 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Texas.

LAT...LON 3068 9611 3049 9610 3053 9629 3064 9629
TIME...MOT...LOC 1959Z 271DEG 27KT 3057 9603 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 8, 12:50 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 8, 12:50 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1250 PM CDT Wed May 8 2019

.AVIATION...
Possible SHRA/TSRA this afternoon as line of storms moves into the area
from the west with higher chances CLL and UTS and lower chances further
off to the south. A mix of MVFR/VFR ceilings for most locations with
lower ceilings and visibilities in/around storms. Could see lowering
ceilings overnight along with potential fog development. Best SHRA/TSRA
chances currently look like this afternoon and possible into this evening,
then again starting some time tomorrow afternoon when a cold front begins
to edge into the area from the north. We will need to watch for possible
development maybe at any time overnight and on through tomorrow morning
and afternoon with any boundaries leftover from this afternoon's storms.
42
&&

.PREV DISCUSSION... /ISSUED 1021 AM CDT Wed May 8 2019/

UPDATE...
Tough forecast for today with surface front focusing primary
thunderstorm development still across central TX expected to
continue moving esewd into southeast TX later today. Ahead of
this, we remain quite moist and moderately unstable with weak
CIN. In addition, residual outflow boundaries from last nights
storms linger over the area. Thinking remains the same regarding
primary risk holding near the front as it moves starting in far NW
likely after 19-21z, and into northern half of southeast TX
through the mid evening. Shear is modest and with increasing
instability can still expect some organization to these storms, in
the form of supercells or small lines. SLGT risk certainly
warranted across this area, but Enhanced risk no longer forecast
from SPC. Main concern, given what we experienced yesterday, is
how storms behave and overall coverage. No guidance is painting
heavy rain/flooding, although as boundary slows and if storms try
to train we will have to be wary. Given the lack of guidance, will
hold off on Flash Flood Watch, but will have to readdress that
later today or tonight for the next several days.

All in all, pushed start time for higher PoPs back a bit up north
and lowered some of the severe wording. Also, given 7 foot seas,
have added Small Craft Advisory for offshore waters through
tonight.

Evans/Lichter

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      82  70  83  60  70 /  80  60  60  90  80
Houston (IAH)              83  74  85  67  76 /  70  70  70  90  80
Galveston (GLS)            81  77  82  73  79 /  30  60  40  80  80

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday morning for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Galveston Bay...
     Matagorda Bay.

     Small Craft Advisory until 7 AM CDT Thursday for the following
     zones: Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

&&
Hazardous weather outlook, May 8, 5:32 AM CDT, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
532 AM CDT Wed May 8 2019

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-091045-
Austin-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
532 AM CDT Wed May 8 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms could develop along any residual
boundaries this morning. A squall line will approach from the
north and bring the threat of strong to severe storms. Damaging
winds, hail, a few tornadoes, and locally heavy rainfall will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong storms are possible Thursday and into the weekend as a
frontal boundary stalls out over southeast Texas. A series of
upper level disturbances coupled with the front and abundant
moisture will create a favorable environment for heavy rain.
Damaging winds, hail, and isolated tornadoes will also be possible
during this time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today. Emergency managers
should also prepare for activation at various times through the
remainder of the week.

TXZ436>438-091045-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
532 AM CDT Wed May 8 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible today, and could
produce heavy rainfall, damaging winds, hail, and isolated
tornadoes.

Elevated tide levels will approach 3.5 feet this morning. Minor
coastal flooding will be possible, potentially impacting
vulnerable locations such as Highway 87 and 124. A coastal flood
advisory may be needed. Strong rip currents will also be possible
along Gulf facing beaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated tide levels near 3.5 feet will continue through
Thursday. Minor coastal flooding will be possible, potentially
impacting vulnerable locations such as Highway 87 and 124. Strong
rip currents will also be possible along Gulf facing beaches.

A series of upper level disturbances will bring periods of showers
and thunderstorms through the remainder of the week. Heavy
rainfall, damaging winds, hail and isolated tornadoes will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today. Emergency managers
should also prepare for activation at various times through the
remainder of the week.

GMZ330-335-350-355-370-375-091045-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
532 AM CDT Wed May 8 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Some showers and thunderstorms will be possible today, and could
produce heavy rainfall, gusty winds, and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A series of upper level disturbances will bring periods of showers
and thunderstorms through the remainder of the week. Some storms
could be strong with gusty winds, hail and periods of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

In the hours before

Special weather statement, May 8, 1:14 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
114 PM CDT Wed May 8 2019

TXZ195-081845-
Burleson TX-
114 PM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURLESON COUNTY
UNTIL 145 PM CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tanglewood, or near Rockdale, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Caldwell and Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Texas.

LAT...LON 3073 9663 3055 9658 3046 9690 3047 9691
      3049 9690 3050 9691 3051 9690 3054 9692
      3055 9695 3056 9696
TIME...MOT...LOC 1813Z 254DEG 32KT 3057 9699
Local storm report, May 8, 2:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
221 PM CDT WED MAY 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TORNADO          3 NNW CHANCES STORE     30.57N  96.41W
05/08/2019                   BRAZOS             TX   TRAINED SPOTTER

            ROTATING WALL CLOUD AND ROPE TORNADO.

&&

EVENT NUMBER HGX1900112

42

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:10 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris3 hr
May 7, 7:31 PM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris3 hr
May 7, 7:39 PM CDTAreal Flood WarningHGXHarris, Liberty, Montgomery3 hr
May 7, 7:51 PM CDTRiver Flood WarningHGXHarris5 hr
May 7, 7:51 PM CDTRiver Flood WarningHGXHarris4 hr
May 7, 7:55 PM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Colorado, Fort Bend, Matagorda, Wharton3 hr
May 7, 8:02 PM CDTFlash Flood WatchHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Wharton6 hr
May 7, 8:12 PM CDTSpecial Weather StatementHGXHarris48 min
May 7, 8:42 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris3 hr
May 7, 9:17 PM CDTAreal Flood WarningHGXFort Bend, Harris118 min
May 7, 9:24 PM CDTRiver Flood WarningHGXFort Bend6 days
May 7, 9:40 PM CDTRiver Flood WarningHGXHarris3 hr
May 7, 9:45 PM CDTFlash Flood WarningHGXBrazoria, Galveston, Harris2 hr
May 7, 10:09 PM CDTRiver Flood WarningHGXBrazoria10 days
May 7, 10:09 PM CDTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton11 days
May 7, 10:09 PM CDTRiver Flood WarningHGXHarris, Montgomery4 hr
May 7, 10:26 PM CDTFlash Flood WarningHGXAustin, Brazoria, Colorado, Fort Bend, Harris, Wharton3 hr
May 7, 10:32 PM CDTAreal Flood WarningHGXHarris, Liberty, Montgomery15 hr
May 7, 10:37 PM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris3 hr
May 7, 10:50 PM CDTRiver Flood WarningHGXHarris4 hr
May 7, 11:37 PM CDTFlash Flood WarningHGXHarris113 min
May 7, 11:52 PM CDTAreal Flood WarningHGXBrazoria, Galveston6 hr
May 8, 1:32 AM CDTAreal Flood WarningHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 2 more6 hr
May 8, 6:19 AM CDTRiver Flood WarningHGXAustin, Colorado, Fort Bend, Wharton6 days
May 8, 6:23 AM CDTRiver Flood WarningHGXHarris27 hr
May 8, 7:26 AM CDTAreal Flood WarningHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 2 more6 hr
May 8, 10:23 AM CDTSmall Craft AdvisoryHGX18 hr
May 8, 1:14 PM CDTSpecial Weather StatementHGXBurleson31 min
May 8, 1:41 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Madison49 min
May 8, 1:48 PM CDTTornado WarningHGXBrazos, Madison42 min
May 8, 2:03 PM CDTTornado WarningHGXBrazos, Burleson27 min
May 8, 2:29 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Montgomery, Walker46 min
May 8, 2:33 PM CDTSpecial Weather StatementHGXHouston, Trinity42 min
May 8, 3:17 PM CDTSpecial Weather StatementHGXTrinity13 min
May 8, 3:27 PM CDTSpecial Weather StatementHGXBrazos33 min
May 8, 3:56 PM CDTSpecial Weather StatementHGXMadison49 min
May 8, 4:02 PM CDTSpecial Weather StatementHGXBurleson58 min
May 8, 4:24 PM CDTSpecial Weather StatementHGXTrinity36 min
May 8, 5:47 PM CDTSpecial Weather StatementHGXMontgomery28 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.